Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Bismarck, ND

July 5, 2020Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2020, 4:53 PM MDT for Grant County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2020, 4:53 PM MDT (22:53 UTC)
Expired
Jul 5, 2020, 5:29 PM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:48 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 3:48 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
448 PM CDT Sun Jul 5 2020

.UPDATE...
Issued at 448 PM CDT Sun Jul 5 2020

Quick update for the issuance of a Severe Thunderstorm Watch for
south central and southeast North Dakota until 11 PM CDT.

UPDATE Issued at 422 PM CDT Sun Jul 5 2020

A cluster of intense supercell thunderstorms has developed near
Dickinson, likely in response to a weak mid level impulse. These
storms should have access to at least 3000 J/kg of mostly uncapped
SBCAPE and 40-45 kts of effective bulk shear. Therefore, we
expect these storms to maintain their intensity downstream, at
least for the next few hours.

There are two other areas we are watching for convective
development. One is in the southern James River Valley, where a
couple cells recently intensified near Oakes and exited our
forecast area. Another location of concern is in northwest North
Dakota. Current satellite suggests growing updrafts in northeast
Montana in an environment with 3000 J/kg uncapped SBCAPE and up to
45 kts effective bulk shear.

&&

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 5 2020

Severe storms this evening and tonight highlight the short term
forecast period.

Strong to severe storms will develop along and ahead of a cold
front late this afternoon/early evening across the far south
central and James River Valley. The environment will be
characterized by effective shear in the 35 to 45 knot range and
moderate to strong instability. Thus, we expect a mixed mode of
multicell clusters and/or transient supercell structures
initially. The strongest storms may produce damaging wind gusts up
to 70 mph and hail up to golf ball size. While the threat is non-
zero because of various potential boundary interactions, the
tornado threat does not appear to be very high, with weak low
level shear forecast. Very heavy rain will accompany these storms
and we may see some training across the far southern James River
Valley, where a Flash Flood Watch remains in effect for Dickey and
McIntosh counties.

Other portions of western and central North Dakota have a chance
for a strong to severe storm, but these will be very few and far
between, with hail up to quarter size and damaging wind gusts up
to 60 mph.

Storms may continue overnight before finally drifting south and
east, but new storms may enter the southwest from ongoing
convection over eastern Montana.

Another round storms may fire west late Monday afternoon ahead of
another strong shortwave. The southwest will likely see the
strongest storms.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 5 2020

The strong shortwave makes it into the west late Monday night.
Plenty of elevated instability and strong shear will overlap
favorably for at least some severe risk overnight across the west
and/or south. However, it remains to be seen how widespread
storms will be with only subtle height falls forecast.

An even stronger wave approaches on Tuesday, which could end up
producing the most significant severe weather of the period given
very strong instability favorably overlapping deep layer shear in
the 50 to 60 knot range across the west. We probably still have a
day or so until we start getting a clearer picture regarding
specific threats and location, but confidence is increasing that
Tuesday afternoon through Wednesday morning will be active.

Behind Tuesday's wave, it is looking like a dry spell from
Wednesday afternoon until later Friday. The far north could see a
few showers on Thursday, however. Some global models are then
depicting a ridge rider MCS coming down from Canada overnight
Friday with mainly dry high pressure moving in Saturday afternoon
and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Jul 5 2020

Another round of widespread showers and thunderstorms will form
this afternoon and evening across the south central and Southern
James River Valley. A few of these storms may become severe with
hail up to the size of golf balls and damaging winds up to 70 mph.
An isolated shower or thunderstorm will be possible elsewhere.
Underneath any heavier storms, brief IFR/MVFR conditions will be
possible, but VFR conditions are generally expected through the
period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ050-051.

&&

UPDATE...Hollan
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 5, 3:58 PM MDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
458 PM CDT Sun Jul 5 2020

NDZ031-032-040-043-062200-
Golden Valley-Billings-Slope-Bowman-
358 PM MDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A few thunderstorms are possible. The main hazards will be small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

NDZ001>005-009>013-017>023-033-041-044-062200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Stark-Hettinger-Adams-
458 PM CDT Sun Jul 5 2020 /358 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible. The main hazards will
be large hail up to quarter size and damaging wind gusts up to 60
mph. Very heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ025-034>037-042-045>048-062200-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-
458 PM CDT Sun Jul 5 2020 /358 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible. The main hazards
will be large hail up to tennis ball size and damaging wind gusts
up to 70 mph. Very heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ050-051-062200-
McIntosh-Dickey-
458 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible. The main hazards
will be large hail up to tennis ball size and damaging wind gusts
up to 70 mph.

Very heavy rain is also possible, which lead to localized flash
flooding of low lying and poor drainage areas. A Flash Flood
Watch has been issued from late this afternoon through late
tonight. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck..

Hollan

In the hours before

Special weather statement, Jul 5, 3:59 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
359 PM MDT Sun Jul 5 2020

NDZ041-052245-
Hettinger ND-
359 PM MDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HETTINGER COUNTY UNTIL
445 PM MDT...

At 359 PM MDT, a strong thunderstorm was located 5 miles northeast of
Regent, or 8 miles northwest of Mott, moving east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott, Regent and Burt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4638 10271 4655 10259 4660 10206 4629 10209
TIME...MOT...LOC 2159Z 270DEG 21KT 4645 10245

HARGROVE
Local storm report, Jul 5, 4:11 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             9 NNW CARSON            46.53N 101.64W
07/05/2020  E2.50 INCH       GRANT              ND   PUBLIC

            DRIFTS OF SMALLER HAIL. A FEW TENNIS BALLS
            NOTED.

&&
Local storm report, Jul 5, 4:16 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 NNW CARSON            46.53N 101.65W
07/05/2020  E2.00 INCH       GRANT              ND   PUBLIC

            HAIL WAS COMBINED WITH 60 MPH WIND GUSTS.

&&
Local storm report, Jul 5, 4:20 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 SW HEART BUTTE DAM    46.57N 101.84W
07/05/2020  M1.75 INCH       GRANT              ND   PUBLIC

&&
Local storm report, Jul 5, 4:21 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
521 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 S HEART BUTTE DAM     46.53N 101.81W
07/05/2020  E1.50 INCH       GRANT              ND   PUBLIC

&&
Local storm report, Jul 5, 4:23 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SSE HEART BUTTE DAM   46.55N 101.77W
07/05/2020  E1.75 INCH       GRANT              ND   PUBLIC

            GOLF BALL HAIL COMBINED WITH 60 MPH WIND
            GUSTS.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:06 PM MDTSpecial Weather StatementBISMcIntosh24 min
Jul 4, 9:13 PM MDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jul 4, 10:09 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Slope, Stark51 min
Jul 4, 10:10 PM MDTSpecial Weather StatementBISBillings35 min
Jul 4, 10:44 PM MDTSpecial Weather StatementBISMcKenzie46 min
Jul 4, 10:45 PM MDTAreal Flood AdvisoryBISDickey, LaMoure10 hr
Jul 4, 10:51 PM MDTSpecial Weather StatementBISAdams, Hettinger54 min
Jul 4, 11:05 PM MDTSevere Thunderstorm WarningBISDivide, Williams55 min
Jul 4, 11:16 PM MDTSpecial Weather StatementBISWilliams14 min
Jul 4, 11:39 PM MDTSevere Thunderstorm WarningBISDivide, Williams66 min
Jul 4, 11:45 PM MDTSpecial Weather StatementBISGrant, Hettinger45 min
Jul 4, 11:59 PM MDTSpecial Weather StatementBISMcKenzie31 min
Jul 5, 12:27 AM MDTSpecial Weather StatementBISMorton48 min
Jul 5, 12:27 AM MDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Ward, Williams63 min
Jul 5, 12:39 AM MDTSpecial Weather StatementBISMountrail36 min
Jul 5, 12:57 AM MDTSpecial Weather StatementBISBurleigh, Morton48 min
Jul 5, 1:42 AM MDTSpecial Weather StatementBISWard33 min
Jul 5, 1:44 AM MDTSpecial Weather StatementBISBurleigh46 min
Jul 5, 1:54 AM MDTSpecial Weather StatementBISEmmons51 min
Jul 5, 11:25 AM MDTFlash Flood WatchBISDickey, LaMoure, McIntosh15 hr
Jul 5, 2:24 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark39 min
Jul 5, 2:51 PM MDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Jul 5, 3:12 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark63 min
Jul 5, 3:39 PM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 5, 3:59 PM MDTSpecial Weather StatementBISHettinger46 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams38 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningBISMorton21 min
Jul 5, 5:14 PM MDTSpecial Weather StatementBISHettinger46 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningBISAdams, Bowman39 min
Jul 5, 5:42 PM MDTSevere Thunderstorm WarningBISDivide63 min
Jul 5, 5:43 PM MDTSpecial Weather StatementBISAdams47 min
Jul 5, 5:59 PM MDTSpecial Weather StatementBISMorton46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.